Utah, 2014Flash Flooding and Hail in Utah, September 20 to 21, 2014
September 20 to 21, 2014 · NWS SLC · 4 events in 2 counties and zones
Showers and thunderstorms increased across Utah on September 20 and 21, with both severe thunderstorms and flash flooding reported during these two days.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms increased across Utah on September 20 and 21, with both severe thunderstorms and flash flooding reported during these two days.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Sep 20, 9:17 AM MST, 4 hours 43 minutes earlier.
Area forecast discussion, Sep 20, 9:17 AM MST, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1017 AM MDT SAT SEP 20 2014
.SYNOPSIS...AN UPPER LEVEL LOW PRESSURE SYSTEM ALONG THE SOUTHERN
CALIFORNIA COAST WILL LIFT NORTHEAST INTO THE THEN ACROSS THE
GREAT BASIN SUNDAY THROUGH EARLY MONDAY. HIGH PRESSURE WILL
FOLLOW FOR MID WEEK.
&&
.DISCUSSION...THE UPPER LOW CURRENTLY POSITIONED ALONG THE
SOUTHERN CALIFORNIA COAST WILL BEGIN TO TRACK NORTHEAST THIS
AFTERNOON. THIS FEATURE WILL CONTINUE ON A NORTHEAST INTO THE
WESTERN GREAT BASIN EARLY SUNDAY...REACHING NORTHERN UTAH SUNDAY
EVENING. THE UPPER LOW WILL TAKE A TURN TO THE EAST AS IT EXITS
THE REGION LATE SUNDAY NIGHT/EARLY MONDAY. HEIGHTS WILL BEGIN TO
BUILD BEHIND THE EXITING LOW...WITH A STRONG UPPER RIDGE CENTERED
ACROSS THE EASTERN GREAT BASIN MIDWEEK.
THE STRONGEST CONVECTION ASSOCIATED WITH THE UPPER LOW REMAINS IN
THE NORTHEAST FLANK ACROSS SOUTHERN AND WESTERN NEVADA THIS
MORNING. CONVECTION REMAINS SOMEWHAT MUTED ACROSS SOUTHWEST UTAH
LATE THIS MORNING. CONVECTION WILL PICKUP THROUGH THE AFTERNOON
AS GOOD SURFACE HEATING DEVELOPS AND PWAT VALUES RANGE BETWEEN
/.75/ AND /1.00/ INCHES. DEEP CONVECTION MAY STRUGGLE TO DEVELOP
THIS AFTERNOON AS MID-LEVEL TEMPS REMAIN STATIC AND INHIBIT DEEP
LAYER INSTABILITY.
SHOWERS/THUNDERSTORMS SHOULD INCREASE DRAMATICALLY TONIGHT AS THE
UPPER LOW ADVANCING INTO THE WESTERN GREAT BASIN. THE GREATEST
CONCENTRATION OF CONVECTION SHOULD REMAIN IN THE NORTHEAST FLANK
OF THE LOW...WITH WESTERN UTAH IN LINE FOR SCATTERED SHOWERS AND
STORMS THIS EVENING. NORTHERN UTAH WILL BECOME THE FOCUS FOR
PRECIP LATE TONIGHT/EARLY MONDAY AS THE CENTER OF THE UPPER LOW
MOVES EAST-NORTHEAST THROUGH EXTREME NORTHERN UTAH. MOST PRECIP
SHOULD TAPER OFF DURING THE AFTERNOON...WITH ONE QUICK SHOT OF
ADDITIONAL SHOWERS ALONG A TRAILING SHORTWAVE MONDAY EVENING.
BUILDING HEIGHTS IN THE WAKE OF THE EXITING UPPER LOW WILL
EVENTUALLY FORM A VERY STRONG UPPER RIDGE EXTENDING FORM THE
NORTHERN PLAINS TO THE DESERT SOUTHWEST MIDWEEK. UNSEASONABLY
WARM TEMPS AND BONE DRY CONDITIONS WILL EXISTS THROUGH AT LEAST
THURSDAY...FOLLOWED BY A NEW AND FAIRLY STRONG PACIFIC TROUGH
SCHEDULED TO REACH THE WESTERN GREAT BASIN BY THE END OF THE WEEK.
&&
.FIRE WEATHER...MOISTURE RETURNS NORTH TODAY ACROSS SOUTHERN
UTAH...PROMPTING SCATTERED CONVECTION WHICH MAY BRING LOCALLY HEAVY
RAINFALL IN ADDITION TO CLOUD TO GROUND LIGHTNING. THIS ACTIVITY IS
FORECAST TO SPREAD INTO CENTRAL UTAH TONIGHT AND NORTHERN UTAH
SUNDAY. SUNDAY WILL SEE THE MOST WIDESPREAD CHANCE OF RAINFALL AS A
WEAKENING STORM SYSTEM CROSSES THE EASTERN GREAT BASIN. THIS PATTERN
WILL BRING MORE EXPANSIVE CLOUD COVER...RISING HUMIDITY LEVELS AND
COOLING TEMPERATURES. CONVECTION LINGERS MONDAY ACROSS THE NORTH AND
EAST...DECAYING FOR GOOD MONDAY EVENING.
A WARMING AND DRYING TREND WILL BEGIN MONDAY ACROSS THE SOUTH AND BE
IN PLACE ACROSS THE ENTIRE REGION THROUGH MID WEEK AS A RIDGE OF
HIGH PRESSURE AMPLIFIES OVERHEAD.
THERE REMAINS SIGNIFICANT UNCERTAINTY REGARDING THE TIMING OF A
STRONG COLD FRONT LATE IN THE WEEK. CRITICAL FIRE WEATHER CONDITIONS
WILL BE POSSIBLE AHEAD OF THE COLD FRONT WITH STRONG GUSTY SOUTH
WINDS DEVELOPING...BEFORE CONVECTIVE CHANCES ONCE AGAIN INCREASE
NEXT WEEKEND.
&&
.AVIATION...VFR CONDITIONS WILL PREVAIL THROUGH THE VALID TAF PERIOD
AT THE SLC TERMINAL...THOUGH A CEILING ABOVE 8000 FT CAN BE
ANTICIPATED NEAR THE END OF THE TAF PERIOD WHEN THE CHANCE FOR
SHOWERS AND AN EMBEDDED THUNDERSTORM SIGNIFICANTLY INCREASE SUNDAY
MORNING. A LIGHT SOUTHEASTERLY DRAINAGE WIND WILL SHIFT TO A
NORTHWEST FLOW LAKE BREEZE A BIT EARLIER TODAY...AROUND MIDDAY...DUE
TO A NORTHERLY PRESSURE GRADIENT IN PLACE. A SOUTHEAST DRAINAGE WIND
WILL DEVELOP AGAIN TONIGHT AND SHOULD BE ENHANCED A BIT BY A
DEVELOPING EASTERLY FLOW ALOFT.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&
PUBLIC...CONGER
FIRE WEATHER/AVIATION...ROGOWSKI
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Sep 20, 4:13 AM MST, 9 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
513 AM MDT SAT SEP 20 2014
UTZ001>016-019>021-517-518-WYZ021-211200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
513 AM MDT SAT SEP 20 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE SOUTHWESTERN
OUTLOOK AREA THIS AFTERNOON...THEN WILL SPREAD ACROSS ABOUT THE
SOUTHERN TWO THIRDS OF THE AREA TONIGHT. LOCAL HEAVY RAINFALL
WILL BE POSSIBLE WITH THESE STORMS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SHOWERS AND THUNDERSTORMS WILL SPREAD NORTH ACROSS THE REMAINDER
OF THE OUTLOOK AREA BY MIDDAY SUNDAY AND CONTINUE ACROSS MOST OF
THE AREA SUNDAY AFTERNOON. STORMS WILL BEGIN TO TAPER OFF FROM
THE SOUTHWEST SUNDAY NIGHT AND END MONDAY EVENING. LOCAL HEAVY
RAINFALL WILL CONTINUE TO BE POSSIBLE WITH THESE STORMS.
WARM DRY CONDITIONS ARE EXPECTED TUESDAY AND WEDNESDAY.
SOUTH WINDS WILL DEVELOP THURSDAY AND BECOME GUSTY ACROSS THE
WESTERN OUTLOOK AREA THURSDAY AFTERNOON. THESE WINDS WILL SPREAD
INTO THE EASTERN OUTLOOK AREA ON FRIDAY AND CONTINUE OVER THE
WEST.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)
FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
Event by event
2 flash flood, 1 hail, 1 thunderstorm wind. Local standard time, as filed.
Flash Flood, Washington
- When
- September 20, 2:00 PM MST to 4:00 PM MST
- Where
- Washington County, 1.72 mi NE of Zion Lodge to 3 mi NNE of Zion Lodge
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 37.269, -112.929
Flash flooding was reported in Echo Canyon in Zion National Park.
Hail, Garfield
- When
- September 21, 4:00 PM MST
- Where
- Garfield County, Cannonville
- Measured
- 1.75 in hail
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 37.570, -112.050
Golf ball size hail was reported in Cannonville, and the hail ripped through a polycarbonate greenhouse.
Thunderstorm Wind, Garfield
- When
- September 21, 4:00 PM MST
- Where
- Garfield County, Cannonville
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Other Federal Agency
- Coordinates
- 37.570, -112.050
In addition to golf ball size hail, the severe thunderstorm moving through Cannonville also had winds strong enough to bend a steel flagpole that was buried in cement.
Flash Flood, Garfield
- When
- September 21, 4:00 PM MST to 5:00 PM MST
- Where
- Garfield County, Cannonville to 0.46 mi WSW of Cannonville
- Cause
- Heavy Rain
- Reported by
- Other Federal Agency
- Coordinates
- 37.570, -112.050
The severe thunderstorm that caused damage due to hail and wind in Cannonville also flooded several roads through the town.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Illinois, September 20, 2014$70,000 · 60 kt wind · 3 events
- Flash Flooding and Flood in Texas, September 20, 2014$28,000 · 10 events
- Flash Flood and Flood in Arizona, September 20 to 21, 2014$32,000 · 2 events
- Lightning Strikes in Nevada, September 20, 2014$27,000 · 2 events
- Hail and Damaging Winds in Minnesota, September 20, 20141 in hail · 19 events
- Hail and Damaging Winds in Indiana, September 20, 201470 kt wind · 19 events
- Flash Flood and Damaging Wind in California, September 20, 2014$21,000 · 3 events
- Hail and Damaging Winds in Michigan, September 20, 2014$12,000 · 1 in hail · 11 events
- Hail and Damaging Winds in Indiana, September 20 to 21, 2014$11,000 · 69 kt wind · 10 events
- Damaging Winds in Minnesota, September 20, 201465 kt wind · 7 events
- Hail and Damaging Winds in Minnesota, September 20, 2014$3,000 · 1 in hail · 7 events
- Hail and Damaging Winds in North Dakota, September 20, 20141 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 543278, 543275, 543277, 543279.